Avalanche, Yellowstone National Park
- When
- December 31, 2:20 PM MST
- Where
- Yellowstone National Park forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Park/Forest Service
- Coordinates
- 44.228, -110.089 (the zone’s center; the record gives no point)
A backcountry skier was killed by an avalanche that buried him under 10 to 12 feet of snow in a narrow canyon near the Montana border around 1420MST. The slide ran 250 feet downhill had was comprised of two paths that totaled about 800 feet in width.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A backcountry skier was killed by an avalanche that buried him under 10 to 12 feet of snow in a narrow canyon near the Montana border around 1420MST. The slide ran 250 feet downhill had was comprised of two paths that totaled about 800 feet in width. The skier was caught within a 50-foot-wide path. Rescue crews from Cooke City, Montana recovered the body nine hours later.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 31, 11:51 AM MST, 2 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 1151 AM MST SAT DEC 31 2011 .SHORT TERM...TODAY THROUGH MONDAY NIGHT UPDATED TO EXPIRE THE REMAINING HIGH WIND WARNINGS. A WINDY WINTER STORM WILL FINALLY EXIT THE AREA TODAY AND LEAVE BEHIND MUCH CALMER CONDITIONS FOR THE REST OF THE SHORT TERM...BUT BEFORE IT DOES THERE WILL BE LARGE AREA AFFECTED BY STRONG WINDS AND A LITTLE BIT OF SNOW. HEAVY SNOW IN THE WESTERN MOUNTAINS WILL TAPER OFF RAPIDLY THIS MORNING...THE WINTER STORM WARNINGS MOST LIKELY WILL BE ALLOWED TO EXPIRE AT 5AM. A COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL CONTINUE TO TRACK SOUTH AND DRAG SOME SNOW THROUGH THE BIGHORN BASIN EARLY...AND THEN TO NATRONA COUNTY AND EASTERN FREMONT COUNTY BY NOON. THE COLD POOL ALOFT MOVING ATOP THE RELATIVELY WARM SURFACE WILL DESTABILIZE THE ATMOSPHERE ENOUGH TO POSSIBLY CAUSE SOME THUNDERSNOW AND LOCALLY ENHANCED SNOWFALL TOTALS. THE STRONG WINDS COMBINED WITH THE SNOW WILL INCREASE THE IMPACT OF THE SNOW...WHICH WILL BE FAIRLY LIGHT BUT MORE ONEROUS BECAUSE OF THE WIND. MOST AREAS WILL SEE STRONG WINDS WITH THE FRONTAL PASSAGE... FOLLOWED BY STRONG DOWNWARD FORCING BEHIND THE PASSAGE OF THE UPPER TROUGH...FORCING THE 50 TO 70 KNOT WINDS IMMEDIATELY ALOFT TO THE SURFACE...THIS COULD KEEP WINDS GOING INTO THE LATE MORNING HOURS...HAVE EXTENDED ALL HIGH WARNINGS UNTIL NOON TO COVER THIS THREAT EXCEPT FOR NATRONA COUNTY WHERE THE FRONTAL PASSAGE WILL SHIFT WINDS TO A LESS FAVORABLE DIRECTION FOR HIGH WIND. THE SURFACE PRESSURE GRADIENT RELAXES SIGNIFICANTLY THIS EVENING...ENDING THE HIGH WIND THREAT AND ALLOWING TEMPERATURES TO DROP OVERNIGHT IN THE NEW COOL AIRMASS...SOME LOW LYING AREAS COULD HAVE LOW TEMPERATURES DROP BELOW ZERO...ESPECIALLY THOSE IN THE WEST WITH FRESH SNOWCOVER. RIDGING BUILDS IN ON SUNDAY...ACCOMPANIED BY A WARMER AIRMASS. SOME BASINS WILL REMAIN TRAPPED AND COULD HAVE FOG FORM OVERNIGHT ON SUNDAY INTO MONDAY MORNING. LEE TROUGHING TRIES TO FORM ON MONDAY WHICH COULD CAUSE ENOUGH MIXING TO BREAK VALLEY INVERSIONS AND POP HIGH TEMPERATURES BACK UP INTO THE 40S AND 50S. .LONG TERM...TUESDAY THROUGH SATURDAY TUESDAY THROUGH THURSDAY...UPPER RIDGE OF HIGH PRESSURE OVER AREA WILL BRING DRY WEATHER AND UNSEASONABLY WARM TEMPERATURES TO MOST AREAS...WARMER IN THE WIND CORRIDORS THAN MORE PROTECTED CENTRAL BASINS AND WESTERN VALLEYS. THURSDAY NIGHT AND FRIDAY...PACIFIC COLD FRONT WILL BRING CHANCES OF SNOW TO THE WEST...SLIGHT CHANCES ACROSS CENTRAL WYOMING ALONG WITH COOLER TEMPERATURES FRIDAY. SATURDAY...CONTINUED COOL CONDITIONS WITH SLIGHT CHANCES OF SNOW ACROSS THE WEST. MEDIUM RANGE GLOBAL MODELS IN GOOD AGREEMENT THROUGH WEDNESDAY WITH INCREASING SPREAD AS NEXT PACIFIC TROUGH MOVES ONSHORE THURSDAY MORNING. BOTH GFS AND ECMWF SPLIT THIS TROUGH AS IT MOVES ONSHORE WITH ECMWF EVENTUALLY CLOSING/CUTTING OFF A SW LOW NEAR YUMA BY 00Z SUNDAY. BOTH ECMWF AND GFS PUSH NORTHERN STREAM SHORTWAVE ACROSS NORTHERN ROCKIES THURSDAY NIGHT WITH ASSOCIATED STRONG COLD FRONT PUSHING SOUTH ACROSS WYOMING FRIDAY MORNING. GFS THEN BRINGS MUCH STRONGER CLIPPER SYSTEM DOWN INTO NORTHERN PLAINS FRIDAY NIGHT. ECMWF SW LOW SOLUTIONS USUALLY DO NOT PAN OUT BEYOND 120 HOURS AND GFS IS LIKELY TOO STRONG WITH NORTHERN STREAM CLIPPER. FORECAST BRINGS INCREASING CHANCES OF SNOW ACROSS THE WEST THURSDAY NIGHT WITH COLD FRONT SPREADING CHANCES OF SNOW SOUTH ACROSS CENTRAL WYOMING ON FRIDAY...MAINLY DOWN THE INTERSTATE 25 CORRIDOR. MOISTURE ACROSS THE SOUTH ASSOCIATED WITH ECMWF SW LOW DISREGARDED ON SATURDAY AS WELL AS GFS SECOND REINFORCING SHOT OF SNOW WITH ITS CLIPPER FRIDAY NIGHT INTO SATURDAY. FORECAST GOES WITH DRIER AND COOL NW FLOW PREVAILING ON SATURDAY AT THIS TIME. .AVIATION.../18Z ISSUANCE/ WEST OF THE DIVIDE... SCATTERED MOUNTAIN SNOW SHOWERS WILL OCCUR THROUGH 21Z WITH AREAS OF MVFR CONDITIONS WILL OCCUR NEAR SNOW SHOWERS AND NEAR THE MOUNTAINS. GUSTY WIND WILL OCCUR AT MANY TERMINAL SITES UNTIL 00Z BEFORE DIMINISHING. VFR CONDITIONS WILL PREVAIL AFTER 22Z THROUGH 18Z SUNDAY. LOCAL FOG WITH TERRAIN OBSCURATIONS CAN BE EXPECTED ALONG THE RIVERS IN THE WESTERN VALLEYS EAST OF THE DIVIDE... WINDY CONDITIONS WILL OCCUR TODAY BEHIND A COLD FRONT. THE WIND WILL SUBSIDE BY 00Z IN MOST LOCATIONS. SCATTERED SNOW WILL OCCUR OVER THE EAST THROUGH 21Z WITH AREAS OF MVFR TO IFR CONDITIONS OVER THE BIGHORN MOUNTAINS...CASPER MOUNTAIN AND THE EXPECT VFR CONDITIONS EAST OF THE DIVIDE FROM 21Z THROUGH 18Z SUN. LOCAL FOG CAN BE EXPECTED WITH TERRAIN OBSCURATIONS ALONG THE RIVERS IN THE BIG HORN AND WIND RIVER BASINS. .FIRE WEATHER... A STRONG COLD FRONT WILL BLAST ACROSS THE FORECAST AREA THIS MORNING WITH STRONG TO HIGH WINDS ACROSS THE ENTIRE AREA. SNOW WILL BEGIN TO TAPER OFF IN THE WEST THIS MORNING...AND WILL ACCOMPANY THE FRONT AS IT PASSES EAST OF THE DIVIDE. MUCH COLDER AIR WILL BE USHERED IN BEHIND THE FRONT. A RIDGE OF HIGH PRESSURE WILL THEN MOVE IN SUNDAY INTO EARLY NEXT WEEK WITH A DRY FORECAST. TEMPERATURE INVERSIONS WILL RETURN TO THE CENTRAL BASINS AND FAR WEST VALLEYS AND BASINS WHILE THE WIND CORRIDOR AND CODY FOOTHILLS SEE THE REDEVELOPMENT OF GUSTY SOUTHWEST WINDS. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && UPDATE...SKRBAC SHORT TERM...ALLEN LONG TERM...AEM AVIATION...AEM FIRE WEATHER...ALLEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 1158 AM MST SAT DEC 31 2011 WYZ001>020-022>030-011200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 1158 AM MST SAT DEC 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE NEXT PACIFIC STORM SYSTEM WILL IMPACT THE AREA THURSDAY NIGHT AND FRIDAY WITH POSSIBLY SIGNIFICANT SNOWFALL IN THE NORTHERN AND WESTERN MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT WINDS OVER 50 MPH...AND ANY DAMAGE ASSOCIATED WITH THE STRONG WINDS. PLEASE REPORT ANY SNOWFALL AMOUNTS SINCE FRIDAY. THANK YOU. TEAM RIVERTON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
1229 PM MDT SAT DEC 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 AM HEAVY SNOW 5 N SOUTH ENTRANCE 44.21N 110.67W
12/31/2011 E20.00 INCHES YELLOWSTONE WY MESONET
LEWIS LAKE DIVIDE SNOTEL
0534 AM HEAVY SNOW 14 ESE OLD FAITHFUL 44.37N 110.58W
12/31/2011 E12.00 INCHES YELLOWSTONE WY MESONET
THUMB DIVIDE SNOTEL
0534 AM HEAVY SNOW 21 W CLARK 44.94N 109.57W
12/31/2011 E11.00 INCHES PARK WY MESONET
BEARTOOTH LAKE SNOTEL
0534 AM HEAVY SNOW 11 N DUBOIS 43.70N 109.67W
12/31/2011 E7.00 INCHES FREMONT WY MESONET
BURROUGHS CREEK SNOTEL
0534 AM SNOW 16 NE DUBOIS 43.67N 109.37W
12/31/2011 E2.00 INCHES FREMONT WY MESONET
CASTLE CREEK SNOTEL
0535 AM HEAVY SNOW 14 NE PAHASKA 44.65N 109.78W
12/31/2011 E17.00 INCHES PARK WY MESONET
EVENING STAR SNOTEL
0535 AM SNOW 30 SW MEETEETSE 43.86N 109.32W
12/31/2011 E3.00 INCHES PARK WY MESONET
KIRWIN SNOTEL
0535 AM SNOW 18 SW CODY 44.30N 109.24W
12/31/2011 E3.00 INCHES PARK WY MESONET
MARQUETTE SNOTEL
0535 AM SNOW 40 W THERMOPOLIS 43.66N 109.01W
12/31/2011 E1.00 INCHES HOT SPRINGS WY MESONET
OWL CREEK SNOTEL
0535 AM SNOW 26 WSW CLARK 44.80N 109.66W
12/31/2011 E2.00 INCHES PARK WY MESONET
WOLVERINE SNOTEL
0535 AM SNOW 56 SW CODY 43.93N 109.82W
12/31/2011 E5.00 INCHES PARK WY MESONET
YOUNTS PEAK SNOTEL
0537 AM SNOW 10 N BONDURANT 43.34N 110.43W
12/31/2011 E5.00 INCHES TETON WY MESONET
GRANITE CREEK SNOTEL
0537 AM HEAVY SNOW 8 W SOUTH ENTRANCE 44.13N 110.83W
12/31/2011 E13.00 INCHES TETON WY MESONET
GRASSY LAKE SNOTEL
0537 AM HEAVY SNOW 14 E BONDURANT 43.17N 110.14W
12/31/2011 E6.00 INCHES SUBLETTE WY MESONET
LOOMIS PARK SNOTEL
0537 AM HEAVY SNOW 8 WNW JACKSON 43.52N 110.91W
12/31/2011 E12.00 INCHES TETON WY MESONET
PHILLIPS BENCH SNOTEL
0539 AM SNOW 12 N CORA 43.11N 109.95W
12/31/2011 E2.00 INCHES SUBLETTE WY MESONET
NEW FORK LAKE SNOTEL
0539 AM SNOW 19 SSW LANDER 42.59N 108.90W
12/31/2011 E1.00 INCHES FREMONT WY MESONET
DEER PARK SNOTEL
0539 AM SNOW 18 W LANDER 42.87N 109.09W
12/31/2011 E1.00 INCHES FREMONT WY MESONET
HOBBS PARK SNOTEL
0540 AM SNOW 26 N KEMMERER 42.15N 110.68W
12/31/2011 E1.00 INCHES LINCOLN WY MESONET
HAMS FORK SNOTEL
0540 AM SNOW 36 N KEMMERER 42.30N 110.68W
12/31/2011 E2.00 INCHES LINCOLN WY MESONET
INDIAN CREEK SNOTEL
0540 AM SNOW 15 NNE COKEVILLE 42.27N 110.81W
12/31/2011 E1.00 INCHES LINCOLN WY MESONET
KELLEY RANGER STATION SNOTEL
0540 AM SNOW 15 S AFTON 42.51N 110.91W
12/31/2011 E1.00 INCHES LINCOLN WY MESONET
SALT RIVER SUMMIT SNOTEL
1054 AM HEAVY SNOW 1 WSW CANYON 44.72N 110.51W
12/31/2011 E10.00 INCHES YELLOWSTONE WY MESONET
CANYON SNOTEL
1055 AM HEAVY SNOW 16 N PAHASKA 44.73N 109.91W
12/31/2011 E12.00 INCHES YELLOWSTONE WY MESONET
PARKER PEAK SNOTEL
1055 AM HEAVY SNOW 10 W PAHASKA 44.48N 110.16W
12/31/2011 E14.00 INCHES YELLOWSTONE WY MESONET
SYLVAN LAKE SNOTEL
1055 AM HEAVY SNOW 4 WSW PAHASKA 44.48N 110.04W
12/31/2011 E12.00 INCHES YELLOWSTONE WY MESONET
SYLVAN ROAD SNOTEL
1055 AM HEAVY SNOW 25 NE MORAN JUNCTION 44.15N 110.22W
12/31/2011 E19.00 INCHES YELLOWSTONE WY MESONET
TWO OCEAN PLATEAU SNOTEL
1056 AM HEAVY SNOW 19 WSW WAPITI 44.38N 109.79W
12/31/2011 E12.00 INCHES PARK WY MESONET
BLACKWATER SNOTEL
1056 AM SNOW 28 E LOVELL 44.80N 107.84W
12/31/2011 E3.00 INCHES BIG HORN WY MESONET
BALD MOUNTAIN SNOTEL
1056 AM HEAVY SNOW 14 NE SHELL 44.68N 107.58W
12/31/2011 E7.00 INCHES BIG HORN WY MESONET
BONE SPRINGS DIVIDE SNOTEL
1056 AM HEAVY SNOW 13 W BARNUM 43.63N 107.18W
12/31/2011 E6.00 INCHES WASHAKIE WY MESONET
MIDDLE POWDER SNOTEL
1056 AM SNOW 24 SW BUFFALO 44.16N 107.13W
12/31/2011 E1.00 INCHES WASHAKIE WY MESONET
POWDER RIVER PASS SNOTEL
1056 AM SNOW 18 E SHELL 44.50N 107.43W
12/31/2011 E5.00 INCHES BIG HORN WY MESONET
SHELL CREEK SNOTEL
1057 AM SNOW 14 WNW MAYOWORTH 43.89N 107.06W
12/31/2011 E2.00 INCHES JOHNSON WY MESONET
BEAR TRAP MEADOW SNOTEL
1057 AM HEAVY SNOW 17 W BUFFALO 44.40N 107.06W
12/31/2011 E6.00 INCHES JOHNSON WY MESONET
CLOUD PEAK RESERVOIR SNOTEL
1057 AM SNOW 21 SW BARNUM 43.47N 107.24W
12/31/2011 E3.00 INCHES NATRONA WY MESONET
GRAVE SPRING SNOTEL
1057 AM SNOW 14 WSW BUFFALO 44.26N 106.98W
12/31/2011 E1.00 INCHES JOHNSON WY MESONET
HANSEN SAWMILL SNOTEL
1057 AM SNOW 27 NW BUFFALO 44.54N 107.17W
12/31/2011 E3.00 INCHES JOHNSON WY MESONET
LITTLE GOOSE SNOTEL
1057 AM SNOW 16 W BUFFALO 44.34N 107.02W
12/31/2011 E3.00 INCHES JOHNSON WY MESONET
SOLDIER PARK SNOTEL
1057 AM HEAVY SNOW 8 NNE MORAN JUNCTION 43.95N 110.45W
12/31/2011 E10.00 INCHES TETON WY MESONET
BASE CAMP SNOTEL
1058 AM SNOW 20 NE BONDURANT 43.39N 110.13W
12/31/2011 E5.00 INCHES TETON WY MESONET
GROS VENTRE SUMMIT SNOTEL
1058 AM HEAVY SNOW SOUTH ENTRANCE 44.13N 110.67W
12/31/2011 E7.00 INCHES TETON WY MESONET
SNAKE RIVER STN SNOTEL
1058 AM SNOW 24 ESE BOULDER 42.65N 109.26W
12/31/2011 E3.00 INCHES SUBLETTE WY MESONET
BIG SANDY OPENING SNOTEL
1058 AM SNOW 12 NNE PINEDALE 43.01N 109.76W
12/31/2011 E4.00 INCHES SUBLETTE WY MESONET
ELKHART PARK G.S. SNOTEL
1059 AM SNOW 16 SW DUBOIS 43.38N 109.88W
12/31/2011 E4.00 INCHES SUBLETTE WY MESONET
GUNSITE PASS SNOTEL
1059 AM SNOW 22 N CORA 43.25N 110.02W
12/31/2011 E5.00 INCHES SUBLETTE WY MESONET
KENDALL RANGER STATION SNOTEL
1059 AM SNOW 25 SW LANDER 42.58N 109.08W
12/31/2011 E3.00 INCHES SUBLETTE WY MESONET
LARSEN CREEK SNOTEL
1059 AM SNOW 16 E BOULDER 42.71N 109.41W
12/31/2011 E3.00 INCHES SUBLETTE WY MESONET
POCKET CREEK SNOTEL
1059 AM SNOW 6 WSW DUBOIS 43.50N 109.75W
12/31/2011 E3.00 INCHES FREMONT WY MESONET
LITTLE WARM SNOTEL
1059 AM HEAVY SNOW 8 S CASPER 42.73N 106.32W
12/31/2011 E7.00 INCHES NATRONA WY MESONET
CASPER MOUNTAIN SNOTEL
1100 AM SNOW 22 SSE CASPER 42.57N 106.09W
12/31/2011 E4.00 INCHES NATRONA WY MESONET
RENO HILL SNOTEL
1100 AM SNOW 19 SW BONDURANT 42.96N 110.61W
12/31/2011 E5.00 INCHES LINCOLN WY MESONET
BLIND BULL SUMMIT SNOTEL
1100 AM HEAVY SNOW 8 SE AFTON 42.65N 110.81W
12/31/2011 E6.00 INCHES LINCOLN WY MESONET
COTTONWOOD CREEK SNOTEL
1100 AM SNOW 21 W BIG PINEY 42.49N 110.53W
12/31/2011 E2.00 INCHES SUBLETTE WY MESONET
SNIDER BASIN SNOTEL
1100 AM SNOW 19 SE AFTON 42.53N 110.66W
12/31/2011 E3.00 INCHES LINCOLN WY MESONET
SPRING CREEK DIVIDE SNOTEL
1101 AM HEAVY SNOW 17 E AFTON 42.76N 110.59W
12/31/2011 E8.00 INCHES SUBLETTE WY MESONET
TRIPLE PEAK SNOTEL
1101 AM SNOW 8 NE AFTON 42.82N 110.84W
12/31/2011 E5.00 INCHES LINCOLN WY MESONET
WILLOW CREEK SNOTEL
1101 AM SNOW 12 ESE BONDURANT 43.13N 110.20W
12/31/2011 E3.00 INCHES SUBLETTE WY MESONET
EAST RIM DIVIDE SNOTEL
1110 AM SNOW 10 NNE RIVERTON 43.17N 108.30W
12/31/2011 M3.00 INCHES FREMONT WY NWS EMPLOYEE
1120 AM SNOW 4.5 NW RIVERTON 43.05N 108.43W
12/31/2011 M1.00 INCHES FREMONT WY ASOS
RIVERTON ASOS
1124 AM SNOW PARADISE VALLEY 42.82N 106.39W
12/31/2011 M4.50 INCHES NATRONA WY TRAINED SPOTTER
1125 AM SNOW 9 SW SHOSHONI 43.15N 108.26W
12/31/2011 M2.00 INCHES FREMONT WY PUBLIC
1127 AM SNOW CASPER 42.83N 106.32W
12/31/2011 M4.00 INCHES NATRONA WY PUBLIC
1127 AM SNOW 1 SW THERMOPOLIS 43.63N 108.23W
12/31/2011 M0.40 INCHES HOT SPRINGS WY COCORAHS
1127 AM SNOW 2 SE RIVERTON 43.01N 108.39W
12/31/2011 M0.50 INCHES FREMONT WY COCORAHS
1134 AM SNOW MILLS 42.84N 106.38W
12/31/2011 M5.50 INCHES NATRONA WY PUBLIC
1134 AM SNOW 5 NNW TEN SLEEP 44.10N 107.45W
12/31/2011 M0.50 INCHES WASHAKIE WY COCORAHS
1135 AM SNOW 2 SSW LOVELL 44.80N 108.41W
12/31/2011 M0.50 INCHES BIG HORN WY COCORAHS
1135 AM SNOW 14 NW PINEDALE 42.98N 110.08W
12/31/2011 M0.80 INCHES SUBLETTE WY COCORAHS
1139 AM SNOW 6 W CASPER 42.88N 106.42W
12/31/2011 M3.50 INCHES NATRONA WY TRAINED SPOTTER
CASPER AIRPORT
1150 AM SNOW MOOSE 43.65N 110.71W
12/31/2011 M1.00 INCHES TETON WY COCORAHS
1150 AM SNOW 17 NNW KAYCEE 43.93N 106.75W
12/31/2011 M1.20 INCHES JOHNSON WY COCORAHS
1151 AM SNOW 27 S TEN SLEEP 43.65N 107.37W
12/31/2011 M1.50 INCHES WASHAKIE WY COCORAHS
1151 AM SNOW 5 SSE SMOOT 42.55N 110.88W
12/31/2011 M2.00 INCHES LINCOLN WY COCORAHS
1151 AM SNOW 4 SSW JACKSON 43.43N 110.79W
12/31/2011 M2.40 INCHES TETON WY COCORAHS
1151 AM SNOW 7 ESE CODY 44.60N 108.97W
12/31/2011 M2.60 INCHES PARK WY COCORAHS
1151 AM SNOW 1 WNW CODY 44.52N 109.07W
12/31/2011 M2.90 INCHES PARK WY COCORAHS
1152 AM SNOW 2 WSW CODY 44.51N 109.09W
12/31/2011 M4.00 INCHES PARK WY COCORAHS
1152 AM SNOW 5 ESE CODY 44.49N 108.95W
12/31/2011 M4.70 INCHES PARK WY COCORAHS
1152 AM HEAVY SNOW 3 SSW WILSON 43.46N 110.89W
12/31/2011 M6.50 INCHES TETON WY COCORAHS
1156 AM SNOW BUFFALO 44.34N 106.71W
12/31/2011 M4.50 INCHES JOHNSON WY PUBLIC
1157 AM SNOW BUFFALO 44.35N 106.69W
12/31/2011 M3.00 INCHES JOHNSON WY TRAINED SPOTTER
1159 AM SNOW MIDWEST 43.41N 106.27W
12/31/2011 M3.00 INCHES NATRONA WY TRAINED SPOTTER
1200 PM SNOW 31 WSW THERMOPOLIS 43.54N 108.81W
12/31/2011 M1.00 INCHES FREMONT WY PUBLIC
1201 PM SNOW 1 SE WILSON 43.49N 110.85W
12/31/2011 M3.00 INCHES TETON WY TRAINED SPOTTER
1201 PM HEAVY SNOW 9.4 NNW JACKSON 43.59N 110.87W
12/31/2011 M10.00 INCHES TETON WY PARK/FOREST SRVC
JACKSON HOLE-RENDEZVOUS BOWL
1201 PM HEAVY SNOW 9.9 NNW JACKSON 43.60N 110.85W
12/31/2011 M9.00 INCHES TETON WY PARK/FOREST SRVC
JACKSON HOLE-RAYMER
1201 PM HEAVY SNOW 9.3 NNW JACKSON 43.59N 110.84W
12/31/2011 M10.00 INCHES TETON WY PARK/FOREST SRVC
JACKSON HOLE-MID
1202 PM SNOW 8.6 NNW JACKSON 43.58N 110.85W
12/31/2011 M2.00 INCHES TETON WY PARK/FOREST SRVC
JACKSON HOLE-BASE
1202 PM HEAVY SNOW 5 NE ALTA 43.79N 110.94W
12/31/2011 E11.00 INCHES TETON WY PARK/FOREST SRVC
GRAND TARGHEE-CHIEF JOSEPH
1203 PM SNOW 1 S JACKSON 43.46N 110.76W
12/31/2011 M5.00 INCHES TETON WY PUBLIC
SNOW KING SKI AREA
1203 PM HEAVY SNOW TOGWOTEE MOUNTAIN LODGE 43.82N 110.18W
12/31/2011 E7.00 INCHES TETON WY PARK/FOREST SRVC
1203 PM HEAVY SNOW 23 NW DUBOIS 43.73N 110.01W
12/31/2011 E7.00 INCHES FREMONT WY PARK/FOREST SRVC
BROOKS LAKE LODGE
1205 PM HEAVY SNOW 25 NW DUBOIS 43.75N 110.06W
12/31/2011 E7.00 INCHES TETON WY MESONET
TOGWOTEE PASS SNOTEL
1206 PM HEAVY SNOW 6 ENE ALTA 43.78N 110.93W
12/31/2011 E8.00 INCHES TETON WY MESONET
GRAND TARGHEE SNOTEL
1206 PM HEAVY SNOW 17.2 E THAYNE 42.97N 110.61W
12/31/2011 E6.00 INCHES LINCOLN WY PARK/FOREST SRVC
BLIND BULL SUMMIT
1207 PM SNOW 14.3 E THAYNE 42.87N 110.71W
12/31/2011 E4.00 INCHES LINCOLN WY PARK/FOREST SRVC
BOX Y RANCH
1216 PM SNOW 16 S BUFFALO 44.12N 106.73W
12/31/2011 M0.60 INCHES JOHNSON WY CO-OP OBSERVER
BILLY CREEK
1216 PM SNOW MOOSE 43.65N 110.71W
12/31/2011 M3.00 INCHES TETON WY CO-OP OBSERVER
1217 PM SNOW 13 NNW SHOSHONI 43.40N 108.16W
12/31/2011 M3.00 INCHES FREMONT WY CO-OP OBSERVER
BOYSEN DAM
1217 PM SNOW DUBOIS 43.53N 109.65W
12/31/2011 M0.50 INCHES FREMONT WY CO-OP OBSERVER
1218 PM SNOW RIVERTON 43.03N 108.37W
12/31/2011 M0.40 INCHES FREMONT WY CO-OP OBSERVER
1218 PM SNOW POWDER RIVER 43.03N 106.98W
12/31/2011 M0.50 INCHES NATRONA WY CO-OP OBSERVER
1219 PM SNOW DANIEL FISH HATCHERY 42.92N 110.12W
12/31/2011 M0.50 INCHES SUBLETTE WY CO-OP OBSERVER
1220 PM HEAVY SNOW EAST ENTRANCE 44.48N 110.00W
12/31/2011 M10.00 INCHES PARK WY CO-OP OBSERVER
YELLOWSTONE EAST ENTRANCE
1220 PM HEAVY SNOW PAHASKA 44.50N 109.96W
12/31/2011 M12.00 INCHES PARK WY CO-OP OBSERVER
1220 PM SNOW 3 NE SUNSHINE 44.07N 108.95W
12/31/2011 M2.80 INCHES PARK WY CO-OP OBSERVER
1221 PM SNOW SHELL 44.54N 107.76W
12/31/2011 M1.50 INCHES BIG HORN WY CO-OP OBSERVER
1223 PM SNOW 9 NE THERMOPOLIS 43.75N 108.14W
12/31/2011 M0.20 INCHES HOT SPRINGS WY CO-OP OBSERVER
1223 PM SNOW 16 SSE TEN SLEEP 43.81N 107.36W
12/31/2011 M1.50 INCHES WASHAKIE WY CO-OP OBSERVER
1224 PM SNOW AFTON 42.72N 110.92W
12/31/2011 M1.50 INCHES LINCOLN WY PUBLIC
1225 PM HEAVY SNOW 7 S CASPER 42.73N 106.35W
12/31/2011 M7.00 INCHES NATRONA WY TRAINED SPOTTER
CASPER MOUNTAIN
&&The national radar mosaic for the moment the first event began.
1 avalanche. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Avalanche, Yellowstone National Park | 2011-12-31 | 44 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, December 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357378.